Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 365, NWS Des Moines, IA

September 30, 2007Mahaska County, Marion County, Poweshiek County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 30, 2007, 6:18 PM CDT for Mahaska County, Marion County, Poweshiek County, Iowa. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 30, 2007, 6:18 PM CDT (23:18 UTC)
Expired
Sep 30, 2007, 7:00 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Mahaska County, IA, Marion County, IA, Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 30, 6:42 PM CDTTORNADO5 Sse Grinnell Airport, IATORNADO DAMAGE TO MACHINE SHED.
Sep 30, 6:51 PM CDTTORNADO1 W Malcom, IATORNADO REPORT ALONG INTERSTATE 80 AT MILE MARKER 190...REPORTED BY 4 SEPERATE PUBLIC CALLS TO POWESHIEK SHERIFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 30, 1:02 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 302317 RRA
SVRDMX
IAC123-125-157-010000-
/O.NEW.KDMX.SV.W.0365.070930T2318Z-071001T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT SUN SEP 30 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POWESHIEK COUNTY IN CENTRAL IOWA...
  NORTHWESTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
  NORTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 700 PM CDT.

* AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PELLA...OR ABOUT 36 MILES WEST OF SIGOURNEY...AND MOVING NORTHEAST
  AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW SHARON BY 630 PM CDT...
  MONTEZUMA BY 640 PM CDT...
  BROOKLYN BY 650 PM CDT...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 186 AND 204.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4150 9308 4151 9306 4151 9280 4152 9276
      4165 9277 4186 9230 4177 9228 4157 9229
      4128 9289
TIME...MOT...LOC 2318Z 238DEG 45KT 4145 9286

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:25 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 30, 2:25 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
225 PM CDT SUN SEP 30 2007

.DISCUSSION...
POTENT UPPER LEVEL SYSTEM SWINGING THROUGH THE REGION TODAY INTO
THIS EVENING...WITH THE SFC LOW CURRENTLY ANALYZED NEAR EAST CENTRAL
NEBRASKA. STILL ANTICIPATING DEVELOPING CONVECTION ACROSS THE CWA BY
LATE THIS AFTERNOON INTO EARLY EVENING SITUATED ALONG A MERGING COLD
FRONT/DRYLINE EXTENDING SOUTH OUT OF THE LOW INTO SE NEBRASKA AND
ERN KANSAS. MOISTURE CONTINUES TO POOL AHEAD OF THE FRONT WITH LOWER
TO MID 60S DEWPOINTS ADVECTING INTO WESTERN/CENTRAL IOWA. DAMAGING
WIND POTENTIAL STILL POSES THE GREATEST SEVERE THREAT WITH THE
ACTIVITY EXPECTED ACROSS IOWA DUE TO STRONG LOW LEVEL FLOW...AND
GREATER THAN 60-70KT 0-6KM BULK SHEAR. DIRECTIONAL SHEAR STILL NOT
THE BEST...BUT AS SFC LOW TRACKS THROUGH NORTHWEST IOWA...AREA
NEAREST THE SFC LOW MAY SEE ENOUGH BACKING OF THE SURFACE WIND TO
ENHANCE THE WIND PROFILE IN THE LOWEST LEVELS. OTHERWISE SYSTEM
EXPECTED TO MAIN THUNDERSTORM THREAT TO BE EAST OF CWA BY MID
EVENING...AS COLD FRONT QUICKLY SLIDES INTO EASTERN IOWA. STILL MAY
SEE SOME LINGERING PRECIPITATION DUE TO SOME WRAP-AROUND SHOWERS
THROUGH LATE EVENING. STRONG GUSTY WINDS ALSO NOTED IN DRY SLOT AREA
ACROSS SE NE INTO ERN KS...AND WILL HAVE TO MONITOR FOR POSSIBILITY
OF NON-CONVECTIVE ADVISORY CRITERIA WINDS ON THE BACKSIDE OF THIS
SYSTEM.

SFC HIGH PRESSURE THEN BRIEFLY BUILDS INTO THE CWA MONDAY...WITH
RETURN FLOW SETTING UP ACROSS THE PLAINS AND IOWA INTO MONDAY NIGHT
AHEAD OF THE NEXT SHORTWAVE EJECTING OUT OF THE CENTRAL/SOUTHERN
ROCKIES. THIS SYSTEM NOT LOOKING AS DYNAMIC AS CURRENT SYSTEM...BUT
STILL LOOKING STRONG ENOUGH FOR A GOOD SHOT OF PRECIPITATION. TIMING
AND TRACK FROM THE LATEST MODEL RUNS SHOWING GOOD CONTINUITY WITH
SOME WAA -TRW EXPECTED TO PUSH INTO THE WESTERN CWA LATE MONDAY
NIGHT...THEN PUSHING THROUGH THE REMAINDER OF THE CWA TUESDAY.
LATEST TIMING BRINGS FRONTAL BOUNDARY THROUGH MID MORNING TO MID
AFTERNOON TIMEFRAME WHICH SHOULD LIMIT THE SEVERE/THUNDERSTORM
POTENTIAL SOME. HOWEVER LOW LEVEL FLOW STILL FAIRLY STRONG WITH
DECENT SHEAR SO CANNOT COMPLETELY RULE OUT SEVERE ACTIVITY ATTM.
PROGRESSIVE UPPER LEVEL FLOW CONTINUES THROUGH THE REST OF THE WEEK
INTO NEXT WEEKEND...WITH SFC HIGH PRESSURE BUILDING INTO THE AREA
WEDNESDAY. MODELS INDICATING SLIGHTLY COOLER H85 TEMPS SINKING DOWN
INTO THE AREA BEHIND THE SYSTEM TUESDAY SO DID LOWER TUESDAY NIGHT
LOWS A FEW DEGREES. WAA PATTERN AHEAD OF SFC LOW PRESSURE ASSOCIATED
WITH UPPER LEVEL TROUGH DIGGING INTO THE INTERMOUNTAIN WEST THURSDAY
NIGHT INTO FRIDAY WILL BRING ANOTHER CHANCE FOR SOME SHOWERS AND
THUNDERSTORMS ACROSS THE AREA. BEST FRONTAL POSITION/LIFT SHOWING UP
ACROSS THE AREA THURSDAY NIGHT...AND MAY PUSH NORTH OF THE AREA INTO
FRIDAY. AS SFC BOUNDARY GETS HUNG UP ACROSS THE AREA INTO THE
WEEKEND...BETTER CHANCES OF PRECIPITATION EXPECTED INTO SATURDAY AND
SATURDAY NIGHT. UPPER RIDGING EXPECTED TO BUILD ACROSS THE AREA INTO
SUNDAY. AS FOR TEMPERATURES...SEASONAL CONDITIONS ARE EXPECTED
THROUGHOUT THE FORECAST PERIOD...WITH H85 TEMPS HOVERING IN THE
TEENS CELSIUS FOR THE MOST PART.

&&

.AVIATION...30/18Z

CLASSIC NEG TILT TROF AND DRY LINE FEAT MOVG INTO THE STATE AND
TRIED TO TIME LINE OF SIG TSRA THRU THE TAFS.  FOLLOWING FROPA,
SHOULD SEE A PD OF A FEW HRS OF MVFR CIGS IN WNWLY FLOW WITH VFR
CONDS SPRDG OVR SITES BY SNRS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS SEP 07
LONG TERM...ALBRECHT
AVIATION...MS SEP 07
Hazardous weather outlook, Sep 30, 12:51 PM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1251 PM CDT SUN SEP 30 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1251 PM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS WILL DEVELOP RAPIDLY TO THE WEST AND MOVE
INTO WESTERN IOWA AFTER 200 PM.  THE STORMS WILL ADVANCE EAST INTO
CENTRAL IOWA BY THE LATE AFTERNOON AND TO THE EASTERN PART OF
CENTRAL IOWA BY LATE AFTERNOON.  THUNDERSTORMS WILL END FROM WEST TO
EAST DURING THE EARLY EVENING HOURS.  SOME OF THE THUNDERSTORMS ARE
LIKELY TO BE SEVERE THIS AFTERNOON OVER THE WEST HALF...AND INTO THE
EVENING HOURS EAST OF INTERSTATE 35.  SUPERCELL THUNDERSTORMS WILL
LIKELY BE THE INITIAL MODE DURING THE EARLY TO MID AFTERNOON
HOURS...WITH ALL TYPES OF SEVERE WEATHER POSSIBLE...INCLUDING
ISOLATED TORNADOES. THE STORMS WILL FORM INTO A LINE RATHER
QUICKLY.  AFTER THE LINE BECOMES WELL ORGANIZED...THE PRIMARY SEVERE
WEATHER THREAT WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 80 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL AGAIN AFFECT THE REGION ON TUESDAY AND SOME OF
THOSE STORMS COULD BE SEVERE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO THE EARLY
EVENING...AND MAY BE NEEDED TUESDAY.

MS SEP 07

In the hours before

Local storm report, Sep 30, 4:47 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
447 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     4 ESE DELPHOS           40.64N 94.28W
09/30/2007                   RINGGOLD           IA   TRAINED SPOTTER

            6 INCH TREE BRANCHES DOWN

&&

ALBRECHT
Local storm report, Sep 30, 5:50 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
550 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             6 ENE ODEBOLT           42.36N 95.15W
09/30/2007  E1.00 INCH       SAC                IA   TRAINED SPOTTER

&&

PODRAZIK
Local storm report, Sep 30, 6:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
602 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     4 W MELCHER-DALLAS      41.23N 93.32W
09/30/2007                   MARION             IA   TRAINED SPOTTER

            6 INCH DIAMETER TREE LIMBS DOWN WEST OF MELCHER-DALLAS.

&&

PODRAZIK
Local storm report, Sep 30, 6:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 S PLEASANTVILLE       41.36N 93.27W
09/30/2007  E1.00 INCH       MARION             IA   EMERGENCY MNGR

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 4:29 PM CDTSevere Thunderstorm WarningDMXRinggold31 min
Sep 30, 4:38 PM CDTSevere Thunderstorm WarningDMXUnion27 min
Sep 30, 4:43 PM CDTHigh Wind WarningDMXAdair, Adams, Audubon, Carroll, Cass, Clarke and 8 more3 hr
Sep 30, 4:49 PM CDTSevere Thunderstorm WarningDMXClarke, Madison, Warren56 min
Sep 30, 5:21 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas24 min
Sep 30, 5:23 PM CDTTornado WarningDMXClarke, Lucas24 min
Sep 30, 5:25 PM CDTSevere Thunderstorm WarningDMXSac50 min
Sep 30, 5:33 PM CDTTornado WarningDMXMarion, Warren42 min
Sep 30, 6:03 PM CDTSevere Thunderstorm WarningDMXJasper57 min
Sep 30, 6:03 PM CDTTornado WarningDMXSac15 min
Sep 30, 6:17 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac43 min
Sep 30, 6:21 PM CDTTornado WarningDMXCalhoun, Pocahontas, Sac24 min
Sep 30, 6:21 PM CDTTornado WarningDMXJasper, Mahaska, Marion, Poweshiek39 min
Sep 30, 6:37 PM CDTTornado WarningDMXPoweshiek38 min
Sep 30, 6:47 PM CDTTornado WarningDMXCalhoun, Pocahontas15 min
Sep 30, 6:54 PM CDTTornado WarningDMXJasper, Mahaska, Marion, Poweshiek26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.